What is Diarrhea and Why does it occur
Diarrhea is a condition caused due to the stools becoming watery and occurs more often than regular. When experiencing this, the child may experience severe cramping and lose control of their bowel movements. In simple terms, diarrhea is the passing of loose stools more than three times within the span of 24hrs.
It is one of the common side effects of cancer and is commonly experienced in children undergoing treatments for childhood cancer. The causes of the condition however may vary. For some, it might be due to too much chemotherapy. While for some it can be due to the administration of antibiotics due to infections. In severe cases, the condition can cause serious health issues and dehydration, malnutrition, and imbalances in metabolic activities.
Diarrhea can be managed by taking anti-diarrhea medications and diet changes. It is important to keep the patient hydrated by giving them a lot of fluids either by oral intake or through IV. If the patient experiences diarrhea due to the effect of the medications that are being administered, the treatment means will also change accordingly. If caused due to chemotherapy, the healthcare team will modify the schedule of the treatment plans until the symptoms improve.
If your child is experiencing diarrhea, you need to tell the healthcare professional the color, the amount that is passed, and the number of times. These are the factors on which the treatment for the symptom is done. Given below are some of the ways to decrease diarrhea,
- Diet should consist of soft, bland foods
- Rather than eating large meals take small meals at regular intervals
- Do not consume fatty food or foods that contain spice or fat
- Do not take high-fiber foods
- The amount of sugar quantity in methods should be reduced
- With regards to the intake of milk and milk-related products, you need to contact your child’s healthcare team.
Diarrhea during cancer treatment can occur due to,
- Antibiotics and other medicines
- Effects of cancer or other medical conditions
- Radiation therapy
- Bone marrow transplant
- Stress and anxiety
How to assess diarrhea in childhood cancer?
The following are the factors that are taken into consideration while assessing diarrhea,
- The frequency of stool
- The appearance
- And waking up during the night and the condition hindering daily activities
While considering the aforementioned factors, the other signs and symptoms will also be evaluated,
- Pain and cramping
- Rectal bleeding
- Weight and hydration
- Weakness or dizziness
- Nausea and vomiting
- The child is asked to take lab tests to check the levels of electrolytes in their blood and to determine platelet count and functioning of the kidney.
- The stools will be tested for the presence of bacteria norovirus. The main cause of the condition is due to the infection of adenovirus, rotavirus, norovirus, Campylobacter, Salmonella, and Clostridium difficile. The treatment for diarrhea due to the condition arising due to these conditions vary based on the type of the virus.
Other possible reasons will also be evaluated such as it being caused due to the diet, medicines, and other situational factors. Sometimes, imaging tests to view the organs of the gastrointestinal tract are also done to determine the cause, but this is not a regular practice. Diarrhea and constipation are common occurrences in patients during cancer treatment. The description how the child’s stools look should be described by using a chart,
The problem that arises due to Diarrhea:
In severe cases, diarrhea can even be life-threatening the health problems that arise due to this are
- Kidney failure
- Electrolyte imbalances
If the condition is too severe, the chemotherapy treatment will be rescheduled until the symptoms improve.
What are the causes of diarrhea in childhood cancer:
The food that the child takes during the treatment period is the main source of nutrition for them. The nutrients that are consumed move through the digestive tract of the child which are simultaneously absorbed by the body. The waste products are then eliminated from the body as stool. For the food to break down, there are digestive fluids and mucus secreted by the intestines. These help in breaking down and moving the contents. Certain types of bacteria are also found in the digestive tract that aid in the process of breaking the food particles. Sometimes, if the stool becomes highly watery, it is not absorbed efficiently by the intestines. The change in the balance of the bacteria is also caused due to the use of medications. Increased intestine movement can also cause the stool to pass more quickly. Thus any change or any upset in the balance of this digestive process can trigger diarrhea.
During cancer treatment, the following are the factor that causes diarrhea
- Radiation to the abdomen or pelvis
- Medicines such as antibiotics, laxatives
- Stress or anxiety
- Enteral (tube) feeding
- Other medical conditions such as diabetes or inflammatory bowel disease
- Chemotherapy Kidney failure
- Viral or bacterial infection
Diarrhea induced due to chemotherapy:
One of the common side effects of chemotherapy is diarrhea. Under such circumstances, it is known as CID or chemotherapy-induced diarrhea. The treatment causes diarrhea in different ways. The main reason is the damage to the mucous membrane lining the intestines. Intake of certain medications can also upset the interstitial fluid balance and interfere with the absorption of nutrients and change the way the working of digestive enzymes in the intestines.
Children who are diagnosed with childhood cancer often take medication due to which they experience diarrhea. Some of the medications include sorafenib, docetaxel, dasatinib, pazopanib, irinotecan, fluorouracil, imatinib, and sunitinib.
- If your child is experiencing diarrhea, encourage them to drink plenty of water.
- Offer foods that are bland in taste like rice, wheat cream, noodles with broth, or canned fruit.
- Intake of milk or milk products in some cases can worsen the condition. This is due to them being unable to digest the sugars in the milk, also known as lactose intolerant which occurs after certain types of treatment. Therefore avoid giving your child dairy products or any products that contain lactose as an ingredient. Your child’s dietician will guide you on this.
- The fiber content in the child’s diet should be reduced. Cooked vegetables and canned fruits are highly preferable. Fruits having seeds and hard skins should not be taken. Rather than eating whole grain bread and cereals opt for white bread and refined carbs.
- In case your child is experiencing severe abdominal cramps., keep them away from carbonated drinks, cabbage, broccoli, and cauliflower
- Avoid fatty foods and foods that are hot and spicy as they cause severe adverse reactions
- Do not take large amounts of food at a time rather, eat small amounts at regular intervals.